Alert archive / Georgia / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 359, NWS Atlanta, GA

July 6, 2005Walton County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Jul 6, 2005, 10:51 PM EDT for Walton County, Georgia. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 6, 2005, 10:51 PM EDT (02:51 UTC)
Expired
Jul 6, 2005, 11:15 PM EDT
In force
24 min
Issued by
NWS Atlanta, GA
Area
Counties, with a storm outline in the text

County Walton County, GA

The radar

The Atlanta radar (KFFC), 83 km from the middle of the area, began a volume at 02:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 2.9 hours before the alert went out and 280 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2005-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2005-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 684 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
502 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
684 m²/s²
0-3 km storm-relative helicity
980 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KFFC 070251
SVRFFC
GAC297-070315-
/O.NEW.KFFC.SV.W.0359.050707T0251Z-050707T0315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1051 PM EDT WED JUL 6 2005

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WALTON COUNTY IN NORTH CENTRAL GEORGIA

* UNTIL 1115 PM EDT

* AT 1049 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS AROUND 60  
  MPH. THIS STORM WAS LOCATED NEAR LOGANVILLE...AND MOVING           
  NORTHEAST AT 25 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BOLD
  SPRINGS AND BETWEEN.

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3378 8397 3374 8388 3391 8370 3393 8380

$$
1 follow-up statement
000 
WWUS52 KFFC 070309
SVSFFC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1105 PM EDT WED JUL 6 2005

GAC297-070315-
/O.CON.KFFC.SV.W.0359.000000T0000Z-050707T0315Z/
WALTON-
1105 PM EDT WED JUL 6 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1115 PM EDT FOR
NORTHWESTERN WALTON COUNTY...

AT 1106 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR BOLD SPRINGS...OR
ABOUT 7 MILES NORTHEAST OF LOGANVILLE...MOVING NORTHEAST AT 25 MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.

THIS STORM HAS A HISTORY OF PRODUCING SOME WIND DAMAGE ACROSS 
PORTIONS OF ROCKDALE COUNTY...ESPECIALLY IN CONYERWS. THIS IS AN 
EXTREMELY DANGEROUS SITUATION. SEEK SHELTER NOW INSIDE A STURDY 
STRUCTURE AND STAY AWAY FROM WINDOWS

A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM EDT THURSDAY MORNING 
FOR NORTHWESTERN GEORGIA.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3378 8397 3374 8388 3391 8370 3393 8380

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 5:30 PM EDT, 5 hours 21 minutes earlier.

Area forecast discussion, Jul 6, 5:30 PM EDT, 5 hours 21 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
530 PM EDT WED JUL 6 2005

.SHORT TERM...
CINDY REMAINS THE FOCUS THROUGH THURSDAY. THE REMNANTS OF THE
TROPICAL STORM WILL BE MOVING NORTHEAST OUT OF ALABAMA INTO NORTH
GEORGIA THIS EVENING. STILL EXPECT FAIRLY HEAVY RAINFALL ACROSS THE
NORTHERN AND WESTERN GEORGIA AREAS...SO I HAVE LEFT THE FLOOD WATCH
IN EFFECT UNCHANGED FOR NOW. SYSTEM MOVES OUT LATER IN THE DAY
THURSDAY THROUGH THURSDAY EVENING...ENDING PRECIPITATION. FRIDAY
LOOKS FAIRLY DRY IN THE WAKE OF THIS SYSTEM...BUT SUFFICIENT RESIDUAL
MOISTURE ALONG WITH EASTERLY FLOW FOR ISOLATED TO SCATTERED
CONVECTION TO BEGIN AGAIN BY SATURDAY.

.LONG TERM...
NEXT WEEKS SPECIAL GUEST STAR APPEARS TO BE DENNIS...AS TPC AND GFS
MODEL BRING THE NEXT TROPICAL SYSTEM INTO THE GULF OF MEXICO OVER THE
WEEKEND. CURRENT FORECAST TRACK BRINGS DENNIS TO THE CENTRAL GULF
COAST EARLY MONDAY AS A FAIRLY STRONG HURRICANE. GFS MODEL THEN TAKES
THE SYSTEM NORTHWEST INTO THE MISSISSIPPI VALLEY AND EVENTUALLY INTO
OKLAHOMA BY MID WEEK AS A LARGE RIDGE OF HIGH PRESSURE BUILDS OVER
THE EASTERN U.S.  THIS IS A RATHER UNUSUAL PATH FOR A GULF COAST
TROPICAL SYSTEM TO FOLLOW...SO CONFIDENCE IN THE FINAL OUTCOME IS A
BIT LOW. WILL KEEP THE EXTENDED FORECAST INTENTIONALLY VAGUE FOR NOW
UNTIL WE GET A BETTER IDEA OF HOW THIS WILL ALL PAN OUT.
&&

.AVIATION...
CINDY SPREADING SHOWERS AND THUNDERSTORMS (SOME STRONG) INTO WESTERN
PORTIONS OF THE COUNTY WARNING AREA AT THE MOMENT...AND LOOK FOR
WIDESPREAD PRECIP TO CONTINUE OVER THE AREA THROUGH THE NIGHT INTO
EARLY THURSDAY. WILL GENERALLY KEEP CIGS IN THE MVFR TO VFR RANGE
DURING THE EVENING...THEN LOWERING INTO THE IFR RANGE FROM WEST TO
EAST AFTER MIDNIGHT. LOOK FOR LIFR TO IFR CIGS TO BE THE RULE BY
08Z. WILL GRADUALLY LIFT CIGS BACK INTO THE MVFR RANGE AFTER
SUNRISE. VSBYS GENERALLY IN THE 3 TO 5 MILE RANGE IN SHOWERS...AOB 1
MILE POSSIBLE IN TSTORMS.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATLANTA         69  84  70  90 / 100  40  20  20
ATHENS          69  84  68  91 /  70  70  30  20
GAINESVILLE     69  82  68  90 / 100  70  30  20
ROME            68  83  68  91 / 100  40  20  20
COLUMBUS        73  88  72  93 /  60  40  20  20
MACON           72  89  71  93 /  60  40  20  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
GA...FLOOD WATCH IN EFFECT FROM 4 PM WEDNESDAY UNTIL 5 PM EDT
      THURSDAY FOR THE FOLLOWING ZONES...BALDWIN...BANKS...
      BARROW...BARTOW...BUTTS...CARROLL...CATOOSA...CHATTOOGA...
      CHEROKEE...CLARKE...CLAYTON...COBB...COWETA...DADE...
      DAWSON...DEKALB...DOUGLAS...FANNIN...FAYETTE...FLOYD...
      FORSYTH...GILMER...GORDON...GREENE...GWINNETT...HALL...
      HANCOCK...HARALSON...HARRIS...HEARD...HENRY...JACKSON...
      JASPER...JONES...LAMAR...LUMPKIN...MADISON...MERIWETHER...
      MONROE...MORGAN...MURRAY...MUSCOGEE...NEWTON...NORTH
      FULTON...OCONEE...OGLETHORPE...PAULDING...PICKENS...PIKE...
      POLK...PUTNAM...ROCKDALE...SOUTH FULTON...SPALDING...
      TALBOT...TALIAFERRO...TOWNS...TROUP...UNION...UPSON...
      WALKER...WALTON...WARREN...WHITE...WHITFIELD...AND WILKES.

&&

20

In the hours before

Local storm report, Jul 6, 9:20 PM EDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
920 PM EDT WED JUL 06 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND DMG     GLENN                   33.15N 85.20W
07/06/2005                   HEARD              GA   EMERGENCY MNGR

            POSSIBLE TORNADO

0615 PM     TSTM WND DMG     2 N DURAND              32.95N 84.77W
07/06/2005                   MERIWETHER         GA   LAW ENFORCEMENT

            SEVERAL TREES DOWN. POSSIBLE TORNADO

0637 PM     TSTM WND DMG     3 NNE STOVALL           33.00N 84.83W
07/06/2005                   MERIWETHER         GA   AMATEUR RADIO

            FEW TREES DOWN ON ROADWAY

0650 PM     TSTM WND DMG     SENOIA                  33.31N 84.55W
07/06/2005                   COWETA             GA   COUNTY OFFICIAL

            FEW TREES DOWN

0700 PM     TSTM WND DMG     HAMILTON                32.76N 84.88W
07/06/2005                   HARRIS             GA   COUNTY OFFICIAL

            SEVERAL TREES DOWN

0738 PM     HAIL             1 E PEACHTREE CITY      33.39N 84.55W
07/06/2005  0.88 INCH        FAYETTE            GA   AMATEUR RADIO

            DIME TO NICKEL SIZE HAIL

0746 PM     TSTM WND DMG     5 N GREENVILLE          33.10N 84.72W
07/06/2005                   MERIWETHER         GA   COUNTY OFFICIAL

            SEVERAL TREES DOWN

&&

SL
Special weather statement, Jul 6, 9:26 PM EDT, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
926 PM EDT WED JUL 6 2005

GAZ057-070200-

926 PM EDT WED JUL 6 2005

...SIGNIFICANT WEATHER ALERT FOR 40 TO 50 MPH WINDS AND EXCESSIVE
LIGHTNING IN HENRY COUNTY UNTIL 1000 PM EDT...

AT 924 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER HAMPTON...MOVING NORTHEAST AT 30 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE FREQUENT CLOUD-TO-GROUND
LIGHTNING AND WIND GUSTS TO 40 TO 50 MPH AS IT MOVES ACROSS THE
WESTERN PORTION OF HENRY COUNTY. HEAVY DOWNPOURS MAY CAUSE PONDING
OF WATER ON ROADWAYS. THE STORM IS EXPECTED TO WEAKEN OR MOVE OUT OF
THE COUNTY AROUND 1000 PM EDT.

RAINFALL AMOUNTS BETWEEN 1 TO 2 INCHES CAN BE EXPECTED WITH THIS
STORM OVER THE NEXT HOUR. DRIVERS SHOULD USE CAUTION AS INTENSE
RAINFALL MAY REDUCE VISIBILITIES. PONDING OF WATER ON ROADWAYS IS
ALSO LIKELY.

A TORNADO WATCH REMAINS IN EFFECT. CONTINUE TO MONITOR NOAA WEATHER
RADIO...WEATHER.GOV OR OTHER MEDIA OUTLETS FOR FURTHER STATEMENTS OR
POSSIBLE WARNINGS ON THESE STORMS.
Special weather statement, Jul 6, 10:03 PM EDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1003 PM EDT WED JUL 6 2005

GAZ070-070215-

1003 PM EDT WED JUL 6 2005

...SIGNIFICANT WEATHER ALERT FOR 40 TO 50 MPH WINDS IN LAMAR COUNTY
UNTIL 1015 PM EDT...

AT 1000 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER JOHNSTONVILLE...MOVING NORTH AT 30 MPH.

A TORNADO WATCH REMAINS IN EFFECT. CONTINUE TO MONITOR NOAA WEATHER
RADIO...WEATHER.GOV OR OTHER MEDIA OUTLETS FOR FURTHER STATEMENTS OR
POSSIBLE WARNINGS ON THESE STORMS.
Special weather statement, Jul 6, 10:11 PM EDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1011 PM EDT WED JUL 6 2005

GAZ058-070245-

1011 PM EDT WED JUL 6 2005

...SIGNIFICANT WEATHER ALERT FOR 40 TO 50 MPH WINDS IN BUTTS COUNTY
UNTIL 1045 PM EDT...

AT 1006 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES SOUTH OF JENKINSBURG...MOVING NORTH AT
35 MPH.

A TORNADO WATCH REMAINS IN EFFECT. CONTINUE TO MONITOR NOAA WEATHER
RADIO...WEATHER.GOV OR OTHER MEDIA OUTLETS FOR FURTHER STATEMENTS OR
POSSIBLE WARNINGS ON THESE STORMS.
Special weather statement, Jul 6, 10:29 PM EDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1029 PM EDT WED JUL 6 2005

GAZ071-070245-

1029 PM EDT WED JUL 6 2005

...SIGNIFICANT WEATHER ALERT FOR 40 TO 50 MPH WINDS IN MONROE COUNTY
UNTIL 1045 PM EDT...

AT 1027 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER HIGH FALLS...MOVING NORTH AT 30 MPH.

A TORNADO WATCH REMAINS IN EFFECT. CONTINUE TO MONITOR NOAA WEATHER
RADIO...WEATHER.GOV OR OTHER MEDIA OUTLETS FOR FURTHER STATEMENTS OR
POSSIBLE WARNINGS ON THESE STORMS.
Special weather statement, Jul 6, 10:44 PM EDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1044 PM EDT WED JUL 6 2005

GAZ070-070315-

1044 PM EDT WED JUL 6 2005

...SIGNIFICANT WEATHER ALERT FOR 40 TO 50 MPH WINDS IN LAMAR COUNTY
UNTIL 1115 PM EDT...

AT 1038 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES SOUTH OF BARNESVILLE...MOVING NORTH AT 35
MPH.

A TORNADO WATCH REMAINS IN EFFECT. CONTINUE TO MONITOR NOAA WEATHER
RADIO...WEATHER.GOV OR OTHER MEDIA OUTLETS FOR FURTHER STATEMENTS OR
POSSIBLE WARNINGS ON THESE STORMS.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 8:33 PM EDTSevere Thunderstorm WarningFFCClayton, DeKalb, Fulton42 min
Jul 6, 8:48 PM EDTTornado WarningFFCPike12 min
Jul 6, 8:50 PM EDTTornado WarningFFCCoweta25 min
Jul 6, 9:08 PM EDTFlash Flood WarningFFCDeKalb, Fulton3 hr
Jul 6, 9:08 PM EDTTornado WarningFFCFayette28 min
Jul 6, 9:11 PM EDTTornado WarningFFCFayette24 min
Jul 6, 9:36 PM EDTTornado WarningFFCClayton, Henry24 min
Jul 6, 10:02 PM EDTSevere Thunderstorm WarningFFCHenry23 min
Jul 6, 10:17 PM EDTTornado WarningFFCRockdale39 min
Jul 6, 10:52 PM EDTTornado WarningFFCNewton38 min
Jul 6, 11:24 PM EDTSevere Thunderstorm WarningFFCWalton36 min
Jul 6, 11:57 PM EDTTornado WarningFFCOconee18 min
Jul 7, 12:24 AM EDTFlash Flood WarningFFCDeKalb, Fulton3 hr
Jul 7, 2:09 AM EDTFlash Flood WarningFFCMadison3 hr
Jul 7, 5:30 AM EDTFlash Flood WarningFFCMadison3 hr

Nearby

Severe Thunderstorm Warnings in Georgia, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.